Diabetes in Control: Disasters averted
Not All Neuropathies in Diabetes are Caused by Diabetes
May 10, 2016
A woman, 57 years of age, type 2 diabetes, metformin 1,000mg twice daily for 12 years, came in with weakness, anemia, tingling of fingers and toes. Her A1C had always been below 7%. Some in my office thought she had developed diabetic peripheral neuropathy. I could not disagree, but I also knew metformin can cause vitamin B12 deficiency. I immediately ordered lab including a B12 level. Sure enough, her B12 was low. We recommended B12 lozenges, 500mcg daily, and her symptoms as well as her B12 levels improved. This was good news because neurological symptoms don’t always improve with B12 therapy, but hers did. (My comment: they need to be treated within six months of onset)
• For patients taking metformin, check B12 levels at least annually.
• Consider recommending B12 supplementation to patients who take metformin, or at least teach of the possibility of this side effect.
• Teach patients who are on metformin therapy to eat foods high in vitamin B12 such as animal sources of foods including beef, poultry, seafood, eggs, dairy and foods fortified with B12.
• When a patient with diabetes presents with peripheral neuropathy, check vitamin B12 levels, and treat accordingly.